Last Updated: December 22, 2022
What Causes OxyContin Withdrawal?
When the body is dependent on OxyContin to function, the absence of the drug leads to physical withdrawal symptoms. This all begins in the brain. OxyContin changes how your brain works, including the release and regulation of dopamine, a “feel-good” chemical associated with reward and pleasure. Some of the worst opioid withdrawal symptoms occur due to changes in a fundamental system at the base of the brain — the locus coeruleus.
Brain cells in the locus coeruleus produce another important chemical, noradrenaline, and send it to other parts of the brain, where it stimulates wakefulness, breathing, blood pressure, and general alertness, among other behaviors. When opioid molecules link to the mu-opioid receptors on these brain cells, they inhibit noradrenaline, resulting in drowsiness, slowed respiration and low blood pressure.
However, when opioids are no longer present to suppress a brain system that is accustomed to the presence of OxyContin, the neurons release excessive amounts of noradrenaline, triggering jitters, anxiety, muscle cramps and diarrhea.
How Long Does Oxycodone Stay In Your System?
OxyContin is an extended-release form of oxycodone, meaning it is designed to stay in your system for a long time. Unlike instant-release formulations like Roxicodone, OxyContin is gradually absorbed into the bloodstream over a period of about 12 hours.
People who misuse OxyContin can consume it in ways that accelerate its absorption to enhance its effects. Crushing, snorting, smoking or dissolving and injecting are a few common methods. When this is done, the OxyContin enters the system quickly and has a half-life of about 3.5 hours.
Because it takes about five half-lives for a drug to completely leave the body, this means that oxycodone stays in your system for about 17.5 hours.
Symptoms of OxyContin Withdrawal
OxyContin withdrawal is similar to withdrawal from other opioids, but it can be more severe depending on the method of using the drug and the size of the dose.
Early OxyContin withdrawal symptoms include:
- Anxiety, irritation, restlessness or agitation
- Muscle aches, cramps or yawning
- Cold or flu-like symptoms, including runny nose, sweating, chills, fever and congestion
Later symptoms of OxyContin withdrawal include:
- Nausea and vomiting
- Abdominal cramps
- Reduced appetite
- Dilated pupils
- Blurry vision
- Shivering or goosebumps
- Rapid heartbeat
- High blood pressure
OxyContin Withdrawal Timeline
The OxyContin withdrawal timeline can differ from person to person. Generally, the worst symptoms associated with OxyContin withdrawal usually come and go within the first 1–2 weeks.
Within 24 hours: Withdrawal can start 8–12 hours after the last dose, even though the opioid may remain in your system after that period.
24–48 hours: OxyContin withdrawal generally begins with cold or flu-like symptoms, with a larger variety of symptoms during the second day.
After 48 hours: Once withdrawal symptoms set in, they can last anywhere from a few days to a week. In most cases, they peak within 72 hours and gradually subside over the next 10–20 days.
While the worst symptoms usually pass within a few weeks, side effects generally perceived as less severe, including cravings, can persist for much longer.
Factors Impacting OxyContin Withdrawal
The duration of OxyContin withdrawal symptoms can vary depending on several factors:
- The dose of OxyContin a person was taking
- The duration and frequency of doses
- The OxyContin taper schedule
- Overall health, including any present mental health conditions
- Presence of other medications or drugs, including potential misuse of other substances
Dangers of OxyContin Withdrawal
Although rare, it is possible for death to occur during OxyContin withdrawal. Two symptoms in particular pose a particular risk: diarrhea and vomiting. These symptoms can cause the body to lose a lot of water in a short period of time. When this happens, you can become severely dehydrated or your blood pressure can drop dramatically, which can lead to cardiac arrest or heart failure. This is much more likely to happen in cases where someone tries to quit OxyContin “cold turkey”. To help reduce the risk of dangerous withdrawal effects, it’s crucial to detox under medical supervision.
“Detox” refers to the process of the body becoming substance-free. There are many detox treatment centers across the country, but you can also detox from OxyContin at home. However, this comes with several risks.
Detoxing at Home
If someone with an OxyContin use disorder decides to self-detox at home, constant medical care is not available. If dehydration or other life-threatening symptoms occur, the person is in danger without medical assistance. It is only okay to self-detox at home if they are otherwise in good overall health, expect only mild symptoms, and have already received approval from their doctor to do so. When people attempt to detox at home, it is important to have another person available at all times, such as a spouse, family member or close friend.
If the detox process is done at home, it is advised to taper off of OxyContin slowly. This will help ensure a safer detox process, but it will also make for a longer withdrawal period.
The most dangerous part of OxyContin withdrawal is dehydration, so be sure to drink plenty of fluids if you attempt to self-detox.
Detoxing at a Treatment Center
Detoxing at a treatment center is the best way to detox from OxyContin. At a treatment facility, trained medical professionals can offer specific oxycodone detox procedures depending on the person’s unique situation. People who are in poor health or who’ve taken relatively high doses of OxyContin are at the highest risk of experiencing dangerous withdrawal symptoms. Withdrawal symptoms can be less severe and less frequent with the help of medical professionals, making detox at a treatment center the safest option for OxyContin withdrawal.
Medically Assisted Detox
Medically assisted detox involves medical supervision, support and treatment for OxyContin withdrawal. These treatments can include medications that help the patient manage withdrawal symptoms, such as nausea, diarrhea or cardiovascular effects.
Other medications help the body taper off of OxyContin use. These drugs interact with the same opioid receptors that OxyContin would normally bind to, but without causing pleasurable effects. This helps prevent the body from going into shock once OxyContin begins to leave the system.
Medication-assisted treatment prescribed to help in opioid addiction recovery include:
Tapering off OxyContin
The symptoms of OxyContin withdrawal can be more severe if the drug is quit “cold turkey.” Suddenly stopping OxyContin can be a shock to the body, leading to uncomfortable or even dangerous withdrawal symptoms. This is why tapering off OxyContin gradually can be a worthwhile solution for those with milder OxyContin addictions.
Finding an OxyContin Detox Center in Ohio
There are many OxyContin detox centers available today, especially in Ohio. Depending on your specific needs, you can choose a program that works best for you or your loved one. Your family doctor or primary care physician will have contact information for local centers that would suit your needs.
If you or a loved one is struggling with OxyContin addiction, help from The Recovery Village Columbus is always available. Contact us today to learn about the personalized services we offer for people who are ready to begin their journey toward recovery.
Ready to start your recovery?